Kansas, 2009

Damaging Wind in Kansas, August 4, 2009

August 4, 2009 · NWS EAX · 1 event in 1 county or zone

A thunderstorm generated outflow boundary, moved through Leavenworth county,|in the early morning hours of August 4, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm generated outflow boundary, moved through Leavenworth county,|in the early morning hours of August 4, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 4, 2:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 2:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 AM CDT TUE AUG 4 2009

.DISCUSSION...
BUSY MORNING WITH THE STORMS SO WILL KEEP THIS DISCUSSION ON THE
SHORT SIDE.

CURRENT CONVECTION IN NORTHWEST MISSOURI AND NORTHEAST KANSAS
COURTESY OF ISENTROPIC LIFT SHOWING UP BEST AROUND THE 316K LEVEL ON
THE NAM. STORMS IN NEBRASKA ASSOCIATED WITH A SHORT WAVE MOVING DOWN
IN THE NORTHWEST FLOW.  EXPECTING SOME FORM OF A MERGER BETWEEN
THESE TWO COMPLEXES TOWARD 12Z WITH THE SHORT WAVE THEN CONTINUING
TO MOVE THE CONVECTION TO THE EAST SOUTHEAST THIS MORNING. HOPING
THAT IN THE WAKE OF THIS CONVECTION WE WILL SEE SOME STABILIZATION
THIS AFTERNOON...SO WILL DOWNPLAY AFTERNOON POPS AND TARGET THEM FOR
AREAS WHERE MODELS ARE INDICATING THE CAPPING WILL BE THE WEAKEST.

SURFACE FRONT SHOULD PRESS SOUTH AFTER THE MORNING CONVECTION MOVES
THROUGH WITH A WEAK SURFACE WAVE ALSO EXPECTED ON THIS FRONT. THUS
TEMPERATURES TODAY WILL BE A BIT TRICKY...BUT WILL TREND TOWARD THE
SLIGHTLY COOLER NAM.

THEN FOR TONIGHT...WITH SURFACE BOUNDARY LIKELY TO BE JUST SOUTH OF
THE FORECAST AREA...MODELS ARE SHOWING THE BETTER ISENTROPIC LIFT TO
BE AIMED MORE INTO THE SOUTHERN PART OF THE FORECAST AREA. WILL KEEP
SOME CHANCE POPS FOR OVERNIGHT TO COVER THIS POSSIBILITY...BUT ALSO
KEEP SLIGHT CHANCE POPS GOING MUCH FURTHER NORTH DUE TO THE
UNCERTAINTY IN THIS FORECAST DUE TO THE POTENTIAL A WAVE IN THE
NORTHWEST FLOW APPROACHING FROM NEBRASKA TOWARD 12Z. WITH THE
POTENTIAL OF THIS SHORT WAVE MOVING ACROSS THE FORECAST AREA
WEDNESDAY MORNING...WILL RAISE POPS INTO THE CHANCE CATEGORY DURING
THE DAYTIME.

WEDNESDAY NIGHT COULD BE ANOTHER REPEAT OF STORMS WITH THE AREA ON
THE PERIPHERY OF THE UPPER RIDGE THAT WILL BE MOVING INTO THE TEXAS
PANHANDLE. WEAK RIDGE RUNNING WAVES WILL KEEP THE POTENTIAL OF
STORMS IN THE FORECAST AREA UNTIL THIS RIDGE BUILD STRONGER GOING
INTO FRIDAY. WITH THIS STRENGTHENING UPPER RIDGE...THE HEAT WILL
RETURN AS WELL. LONGER TERM PART OF THE CURRENT FORECAST HAS THIS
WELL DEPICTED SO NO MAJOR CHANGES MADE AFTER THURSDAY.

PC

&&

.AVIATION...
/1148 PM CDT MON AUG 3 2009/
FOR THE 06Z TAFS...A WEAK FRONT LOCATED NR KSTJ WL SAG SLOWLY SOUTH
THROUGH THE TERMINALS DURING THE MORNING HOURS. ALONG AND NORTH OF
THE BOUNDARY...A FEW THUNDERSTORMS MAY DEVELOP TONIGHT DUE TO
ISENTROPIC LIFT. AREAL COVERAGE IS EXPECTED TO BE LIMITED. THEREFORE
WILL ONLY MENTION VCTS. ANOTHER CONCERN IS THE LARGE AREA OF
CONVECTION IN NRN NEB. IT IS UNCLEAR WHETHER THE AREA OF STORMS WILL
SURVIVE BEFORE MAKING IT INTO THE TERMINALS AFT DAYBREAK.
OTHERWISE...THE FRONT WILL LIKELY NOT TRIGGER ANY THUNDERSTORMS IN
THE AFTN DUE TO THE INCREASING CAP.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 4, 4:59 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT TUE AUG 4 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS MORNING WILL BE AFFECTING THE NORTHERN HALF OF
MISSOURI....MAINLY NORTH OF INTERSTATE 70. THESE STORMS WILL HAVE
THE POTENTIAL OF PRODUCING STRONG WINDS...SOME WHICH MAY PRODUCE
GUSTS TO NEAR 60 MPH. SOME HAIL MAY BE IN THE PENNY TO NICKEL
RANGE...WITH ONE INCH HAIL NOT OUT OF THE QUESTION. ABUNDANT
LIGHTNING WILL ALSO BE OCCURRING WITH THE STORMS WHICH COULD CAUSE
POWER OUTAGES. HEAVY RAINFALL...ESPECIALLY IN AREAS THAT SEE
REPEATED ROUNDS OF THUNDERSTORMS...MAY CAUSE SOME FLOODING ISSUES.

THE STORMS SHOULD BE EXITING THE REGION BY LATE MORNING...THEN THERE
WILL JUST BE A SLIGHT CHANCE OF MORE STORMS DEVELOPING THIS AFTERNOON
AND EVENING. IF THEY DO OCCUR...THEY WOULD HAVE THE POTENTIAL OF
PRODUCING SEVERE WEATHER...AGAIN WITH DAMAGING WINDS AND HAIL.

OVERNIGHT...A FRONTAL BOUNDARY SHOULD STALL JUST SOUTH OF THE
OUTLOOK AREA...ACROSS THE NORTHERN PORTIONS OF THE OZARKS. THERE WILL
BE A CHANCE OF STORMS IN THE VICINITY OF THIS FRONT. WIND AND HAIL
MAY OCCUR WITH THESE LATE NIGHT STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...MORE THUNDERSTORMS WILL BE POSSIBLE AS A STORM COMPLEX
MOVES SOUTHEAST OUT OF NEBRASKA. THESE STORMS WOULD HAVE TO THE
POTENTIAL OF PRODUCING DAMAGING WINDS AND HAIL. THE ADDITIONAL RAIN
POSSIBLY OCCURRING IN AREAS THAT RECEIVED HEAVIER RAINFALL ON
TUESDAY...MAY CAUSE FLOODING PROBLEMS.

WEDNESDAY NIGHT...STORMS MAY STILL BE ONGOING IN THE EVENING...THEN
EXIT THE AREA OVERNIGHT. ON THURSDAY AS THE FRONT LIFTS NORTH AS A
WARM FRONT...MORE THUNDERSTORMS MAY OCCUR...MAINLY IN NORTHERN
MISSOURI. THIS WARM FRONT WILL BE THE LEADING EDGE OF MUCH WARMER AIR
SURGING BACK INTO THE AREA FOR FRIDAY AND THE WEEKEND...WITH
TEMPERATURES WELL INTO THE 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS NORTHERN
MISSOURI...AND MAY ALSO BE NEEDED THIS AFTERNOON AND EVENING IF MORE
THUNDERSTORMS CAN REDEVELOP. OVERNIGHT...SPOTTER ACTIVATION MAY BE
NEEDED IN AREAS SOUTH OF INTERSTATE 70. ON WEDNESDAY...SPOTTER
ACTIVATION MAY AGAIN BE NEEDED. ALSO REPORTS OF FLOODING ARE REQUESTED.

PC

In the hours before

Special weather statement, Aug 4, 4:10 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 AM CDT TUE AUG 4 2009

MOZ001-011-041045-
ATCHISON-HOLT-
510 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 545 AM CDT...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF NEBRASKA CITY TO 10 MILES WEST OF NEBRASKA CITY TO 10 MILES
SOUTHWEST OF NEBRASKA CITY TO 11 MILES NORTHWEST OF AUBURN TO 12
MILES WEST OF AUBURN TO 20 MILES SOUTHWEST OF AUBURN...MOVING EAST AT
55 MPH.

WINDS BETWEEN 40 AND 50 MPH...PENNY SIZE HAIL...ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  ROCKPORT AROUND 540 AM CDT.
  TARKIO AND FAIRFAX AROUND 545 AM CDT.

THE TOWNS OF WATSON...PHELPS CITY...WESTBORO AND CORNING ARE ALSO IN
THE PATH OF THESE STORMS.

LAT...LON 4058 9522 4048 9522 4047 9518 4034 9520
      4020 9531 4020 9547 4023 9548 4030 9558
      4031 9565 4035 9562 4048 9570 4056 9567
      4053 9568 4052 9569 4053 9575 4054 9577
      4059 9577

DUX
Local storm report, Aug 4, 4:15 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     TRENTON                 40.08N 93.60W
08/04/2009                   GRUNDY             MO   TRAINED SPOTTER

            8-12 INCH DIAMETER TREE LIMB BLOWN DOWN AT 9TH AND
            HARRIS.

&&

MELL
Special weather statement, Aug 4, 4:33 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 AM CDT TUE AUG 4 2009

MOZ007-008-016-041115-
PUTNAM-SCHUYLER-SULLIVAN-
533 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN PUTNAM...NORTHEASTERN
SULLIVAN AND SCHUYLER COUNTIES UNTIL 615 AM CDT...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONVILLE...MOVING EAST AT 30 MPH.

SMALL HAIL...WINDS BETWEEN 40 AND 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4035 9237 4034 9258 4034 9286 4032 9287
      4030 9312 4055 9313 4060 9272 4060 9236

DUX
Local storm report, Aug 4, 4:47 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     TSTM WND DMG     GILMAN CITY             40.14N 93.87W
08/04/2009                   HARRISON           MO   BROADCAST MEDIA

            PART OF A METAL ROOF TORN OFF. TWO INCH DIAMETER FLAG
            POLE BENT IN HALF. RELAYED BY LOCAL MEDIA. TIME
            ESTIAMTED.

&&

21
Local storm report, Aug 4, 4:50 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     TSTM WND DMG     GILMAN CITY             40.14N 93.87W
08/04/2009                   HARRISON           MO   BROADCAST MEDIA

            PART OF A METAL ROOF TORN OFF. TWO INCH DIAMETER FLAG
            POLE BENT IN HALF. RELAYED BY LOCAL MEDIA. TIME
            ESTIMATED.

&&

21
Local storm report, Aug 4, 5:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             4 WSW HOPKINS           40.53N 94.89W
08/04/2009  M0.75 INCH       NODAWAY            MO   PUBLIC

            COCORAHS REPORT

&&

21

The radar

The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
August 4, 5:30 AM CST
Where
Leavenworth County, 1.61 mi W of Jarbalo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -95.100

A large tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190568.